Alert archive / Hawaii / Marine Weather Statements in 2008

Marine Weather Statement 21, NWS Honolulu, HI

December 13, 2008

NWS Honolulu, HI issued this marine weather statement at Dec 13, 2008, 12:22 PM HST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 13, 2008, 12:22 PM HST (22:22 UTC)
Expired
Dec 14, 2008, 12:00 AM HST
In force
12 hr
Issued by
NWS Honolulu, HI

The text

As transmitted, in the capitals the NWS used until 2016.

076 
FZHW70 PHFO 132222
MWSHFO

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1222 PM HST SAT DEC 13 2008

PHZ110>113-115-140400-
/X.NEW.PHFO.MA.S.0021.081213T2222Z-081214T0400Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU LEEWARD WATERS-
1222 PM HST SAT DEC 13 2008

SHOWERS AND THUNDERSTORMS ARE AFFECTING THE WATERS SOUTH AND WEST
OF KAUAI AND OAHU. THE THUNDERSTORMS WILL PRODUCE GUSTY
WINDS TO 30 KT...LOW VISIBILITIES IN HEAVY RAIN AND DANGEROUS
LIGHTNING.

BOATERS AROUND KAUAI...OAHU AND NIIHAU SHOULD BE PREPARED FOR
LOCALLY ROUGH SEAS AND REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS. BE PREPARED TO SEEK SAFE HARBOR SHOULD MARINE WARNINGS
BE ISSUED.

$$
2 follow-up statements
492 
FZHW70 PHFO 140325
MWSHFO

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
525 PM HST SAT DEC 13 2008

PHZ114-116>118-120-141000-
/X.EXB.PHFO.MA.S.0021.000000T0000Z-081214T1000Z/
OAHU WINDWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-
525 PM HST SAT DEC 13 2008

SHOWERS AND THUNDERSTORMS ARE AFFECTING THE WATERS NORTH AND SOUTH
OF OAHU...MOLOKAI AND MAUI INCLUDING THE PAILOLO CHANNEL. THE
THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO 30 KT...LOW VISIBILITIES
IN HEAVY RAIN AND DANGEROUS LIGHTNING.

BOATERS AROUND...OAHU...MOLOKAI...MAUI AND LANAI SHOULD BE PREPARED
FOR LOCALLY ROUGH SEAS AND REMAIN ALERT FOR RAPIDLY CHANGING
WEATHER CONDITIONS. BE PREPARED TO SEEK SAFE HARBOR SHOULD MARINE
WARNINGS BE ISSUED.

$$

PHZ110>113-115-141000-
/X.EXT.PHFO.MA.S.0021.000000T0000Z-081214T1000Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU LEEWARD WATERS-
525 PM HST SAT DEC 13 2008

SHOWERS AND THUNDERSTORMS ARE AFFECTING THE WATERS SOUTH AND WEST
OF KAUAI AND OAHU. THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
30 KT...LOW VISIBILITIES IN HEAVY RAIN AND DANGEROUS LIGHTNING.

BOATERS AROUND KAUAI...OAHU AND NIIHAU SHOULD BE PREPARED FOR
LOCALLY ROUGH SEAS AND REMAIN ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS. BE PREPARED TO SEEK SAFE HARBOR SHOULD MARINE
WARNINGS BE ISSUED.

$$

DEJESUS
714 
FZHW70 PHFO 141011
MWSHFO

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1211 AM HST SUN DEC 14 2008

PHZ116>118-120-141600-
/X.EXP.PHFO.MA.S.0021.000000T0000Z-081214T1000Z/
/X.NEW.PHFO.MA.S.0022.081214T1011Z-081214T1600Z/
KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-
MAUI COUNTY LEEWARD WATERS-PAILOLO CHANNEL-
1211 AM HST SUN DEC 14 2008

HEAVY SHOWERS AND A FEW THUNDERSHOWERS WILL BE MOVING SLOWLY
EASTWARD FROM THE PAILOLO CHANNEL EARLY THIS MORNING TO THE WATERS
AROUND MOLOKAI... LANAI...AND MAUI DURING THE PREDAWN. SOME OF THE
HEAVIER DOWNPOURS WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO 30
KNOTS...REDUCED VISIBILITY TO UNDER 1 NM...AND CLOUD TO SURFACE
LIGHTNING STRIKES.

BOATERS SHOULD BE PREPARED FOR LOCALLY ROUGH SEAS AND REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO SEEK
SAFE HARBOR SHOULD MARINE WARNINGS BE ISSUED.

$$

PHZ110>115-141115-
/X.EXP.PHFO.MA.S.0021.000000T0000Z-081214T1000Z/
KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-
KAUAI CHANNEL-OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-
1211 AM HST SUN DEC 14 2008

THE HEAVY SHOWERS AND THUNDERSHOWERS WHICH WERE OVER THE WATERS
AROUND KAUAI AND OAHU HAVE SHIFTED EAST OF THE AREA.

$$
R BALLARD

What forecasters said that day

The local office's own words before this marine weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this marine weather statement went out at Dec 13, 10:00 AM HST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 13, 10:00 AM HST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SAT DEC 13 2008

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL PERSIST ACROSS THE STATE THROUGH
THE WEEKEND AND INTO THE NEXT WEEK. EPISODES OF HEAVY RAINFALL WILL
REMAIN POSSIBLE THIS WEEKEND...MAINLY ACROSS KAUAI AND OAHU.

&&

.DISCUSSION...
THE LOW PRESSURE SYSTEM BRINGING WET AND UNSETTLED WEATHER TO HAWAII
MOVED TO THE NORTH A LITTLE OVER THE LAST SEVERAL HOURS. THE LOW IS
NEAR 43N 172W THIS MORNING. A STATIONARY FRONT ASSOCIATED WITH THE
LOW IS DEPICTED ON SATELLITE AS A NEARLY NORTH TO SOUTH ORIENTED
CLOUD BAND. THE SOUTHERN PORTION OF THE CLOUD BAND IS DRAPED OVER
KAUAI AND NIIHAU WHERE IT HAS BEEN BRINGING RAIN OVERNIGHT. MOST OF
THE GAGES ON KAUAI REPORTED AT LEAST 3 INCHES BETWEEN 8PM LAST NIGHT
AND 8 AM THIS MORNING. THE HIGHEST VALUE WAS AT MOUNT WAIALEALE
WHICH HAVE 9 INCHES DURING THAT TIME SPAN. THE OTHER NOTABLE VALUE
WAS THE 7.76 INCHES PICKED UP AT THE KOKEE GAGE. THE HANALEI RIVER
WENT OVER THE 7 FOOT FLOOD LEVEL OVERNIGHT AROUND 2 AM...AND HAS
REMAINED ABOVE MOST OF THE TIME SINCE. BOTH THE MAKAWELI RIVER AND
THE SOUTH FORK OF THE WAILUA RIVER ARE OVER 15 FT AS OF 9 AM.
RAINFALL RATES HAVE BEEN GENERALLY BETWEEN 1 AND 2 INCHES...BUT THE
HEAVIEST RAINS FELL AT RATES IN EXCESS OF 4 INCHES AN HOUR. THUNDER
AND LIGHTNING WERE REPORTED OVER KAUAI THROUGHOUT THE NIGHT.

THE MAIN BAND OVER KAUAI HAS SHOWN SOME SIGNS OF WEAKENING SOME OVER
THE LAST HOUR OR SO...BUT RAIN IS EXPECTED TO CONTINUE OVER THE
GARDEN ISLE FOR MUCH OF THE DAY...SO EXPECT FLOODING CONDITIONS TO
PERSIST. AN UPPER LEVEL SHORTWAVE SWINGING THROUGH IS HELPING TO
INVIGORATE THE SHOWERS...BUT IS ALSO HELPING TO PUSH THE SHOWERS TO
THE EAST. THE MODELS SHOW THE SHORT WAVE PUSHING THROUGH OVER THE
NEXT 18-24 HOURS...WHICH WILL HELP TO MOVE THE RAIN OFF OF KAUAI
EVENTUALLY...BUT WILL ALSO SHIFT THE FOCUS OF THE WET WEATHER TO THE
EAST ONCE AGAIN. AS THE RAINBAND MOVES TO THE EAST...THE MAIN LOW IS
EXPECTED TO CONTINUE TO LIFT NORTH. THE BIG QUESTION WILL BE HOW FAR
NORTH DOES THE SYSTEM LIFT AS THE SHORTWAVE MOVES THINGS TO THE
EAST. IT LOOKS LIKE OAHU WILL CERTAINLY SEE MORE RAIN THIS AFTERNOON
AND EVENING...BUT DETAILS IN TERMS OF HOW HEAVY AND PERSISTENT THE
RAIN WILL BE IS STILL A BIT SKETCHY. HAVE LEFT THE FORECAST AS IS
WITH THE THREAT MOVING OVER OAHU LATER TODAY AND THIS EVENING...BUT
OF COURSE WILL BE CLOSELY MONITORING THE SITUATION.

DESPITE THE FACT THAT THE BULK OF THE MOISTURE HAS BEEN OVER KAUAI
OVERNIGHT...THERE WERE A FEW SHOWERS THAT MOVED OVER OAHU FROM THE
SOUTH THIS MORNING. THE MAUNAWILI GAGE ON OAHU REPORTED 0.20 INCHES
BETWEEN 5 AND 8 AM.

MAUI COUNTY AND THE BIG ISLAND WILL REMAIN ON THE DRIER SIDE
TODAY...GAGES ACROSS THESE ISLANDS WERE VIRTUALLY DRY OVERNIGHT WITH
ONLY THE OHEO GULCH AND THE MAHINAHINA GAGES ON MAUI REPORTING 0.02
INCHES. RADAR SHOWS ISOLATED SHOWERS OUT THERE...AND THAT WILL
LIKELY BE THE CASE FOR A FEW MORE HOURS AT LEAST. CLOUDS MOVING OVER
MOLOKAI AND LANAI FROM THE EAST...AND OVER THE BIG ISLAND FROM THE
SOUTHEAST WILL HELP TO LIMIT ANY DAYTIME HEATING IN THOSE AREAS.
HOWEVER MAUI AND THE REMAINDER OF THE BIG ISLAND WILL STILL BE
SUSCEPTIBLE TO DAYTIME HEATING WHICH COULD LEAD TO SOME
AFTERNOON/EARLY EVENING CONVECTION. AS MENTIONED ABOVE...HOW FAR
NORTH THE LOW LIFTS AND HOW FAR EAST THE BAND MOVES TO THE EAST WITH
THE SHORTWAVE WILL GREATLY DICTATE HOW MUCH OF THE CURRENT SYSTEM
REACHES MAUI COUNTY AND THE BIG ISLAND.

FORECAST MODELS CONTINUE TO SHOW PERSISTENT TROUGHING WEST OF THE
STATE THROUGH NEXT WEEK AND MAINTAINS A MOIST SOUTH TO SOUTHEASTERLY
FLOW ACROSS THE ISLANDS. THIS COULD LEAD TO ANOTHER WET WEEK AHEAD.
DETAILS ASSOCIATED WITH THIS ARE HARD TO PIN DOWN RIGHT NOW AS IT IS
THE FINER DETAILS THE MODELS HAVE DIFFICULTY WITH...SUCH AS
TIMING...TRACK AND INTENSITY. CURRENTLY...THE MODELS SEEM TO BE
GRASPING ON TO THIS POTENTIAL SCENARIO.

&&

.MARINE...
THE SMALL CRAFT ADVISORY CONTINUES UNTIL 6 AM TOMORROW DUE TO THE
SWELL AND THE SOUTHERLY WINDS PRODUCING HAZARDOUS SEAS OF 10 FEET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY NIGHT FOR NIIHAU-KAUAI-
OAHU.

SMALL CRAFT ADVISORY UNTIL 6 AM HST SUNDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS

&&

MBALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 12, 5:26 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Dec 12, 5:49 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 12, 7:28 PM HSTFlash Flood WarningHFOHonolulu107 min
Dec 12, 10:22 PM HSTMarine Weather StatementHFO6 hr
Dec 13, 12:30 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 13, 2:03 AM HSTFlash Flood WarningHFOKauai18 hr
Dec 13, 4:20 AM HSTMarine Weather StatementHFO7 hr
Dec 13, 7:02 AM HSTSmall Craft AdvisoryHFO21 hr
Dec 13, 12:24 PM HSTSpecial Marine WarningHFO43 min
Dec 13, 12:40 PM HSTSpecial Marine WarningHFO35 min
Dec 13, 12:41 PM HSTTornado WarningHFOKauai34 min
Dec 13, 1:27 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Marine Weather Statements in Hawaii, 2008Every marine weather statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.